Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 37, NWS Memphis, TN

September 23, 2006Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 23, 2006, 5:27 AM CDT for Henry County, Weakley County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 5:27 AM CDT (10:27 UTC)
Expired
Sep 23, 2006, 8:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 81 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
3.9
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 231029
FFWMEG
TNC079-183-231330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
527 AM CDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HENRY COUNTY IN NORTHWEST TENNESSEE
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE

* UNTIL 830 AM CDT

* AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN ACROSS NORTHERN 
PORTIONS OF WEAKLEY AND HENRY COUNTIES AND AN ADDITIONAL 1 TO 2 
INCHES OF RAIN IS POSSIBLE AS THUNDERSTORMS CONTINUE TO REDEVELOP 
THESE AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARIS...
  PALMERSVILLE...MARTIN...CRONANVILLE...LATHAM AND COTTAGE GROVE

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...ACT QUICKLY. TURN AROUND, DONT DROWN

.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

LAT...LON 3649 8807 3627 8811 3626 8893 3648 8892

$$
1 follow-up statement
000 
WGUS74 KMEG 231133
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 AM CDT SAT SEP 23 2006

TNC079-183-231330-
HENRY TN-WEAKLEY TN-
629 AM CDT SAT SEP 23 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
WEAKLEY AND HENRY COUNTIES...

AT 624 AM CDT...DOPPLER RADAR INDICATED THAT 2 TO 4 INCHES OF RAIN 
HAS FALLEN ACROSS NORTHERN PORTIONS OF WEAKLEY AND HENRY COUNTIES. 
RUNOFF FROM THE HEAVY RAINFALL LAST NIGHT WILL CONTINUE TO CAUSE 
FLOODING ACROSS THE WARNED AREAS. THE WEAKLEY COUNTY SHERIFFS OFFICE 
REPORTED SECONDARY ROADS COVERED BY WATER NEAR MARTIN. ADDITIONAL 
RAINFALL WILL BE LIKELY LATER TODAY AND MAY RESULT IN ADDITIONAL 
FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PURYEAR...
PALMERSVILLE...CRONANVILLE...LATHAM AND COTTAGE GROVE

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS. TURN AROUND, DONT DROWN.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3649 8807 3627 8811 3626 8893 3648 8892

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:46 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 23, 3:46 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
346 AM CDT SAT SEP 23 2006

.DISCUSSION...

ACTIVE WEATHER CONTINUES EARLY THIS MORNING ACROSS THE
MID-SOUTH...AND WILL CONTINUE INTO TONIGHT. FLOODING IS THE MAIN
CONCERN AT THE MOMENT...BUT THE SEVERE WEATHER THREAT ALSO
PERSISTS THROUGH TONIGHT. TRAINING THUNDERSTORMS IN A BAND HAVE
AFFECTED LOCATIONS FROM PARTS OF NORTHEAST AR ACROSS THE MISSOURI
BOOTHEEL INTO PARTS OF NORTHWEST TN OVERNIGHT. RADARS INDICATE A
MAXIMUM OF 12 TO 15 INCHES OF RAIN HAVE OCCURRED FROM RANDOLPH TO
CLAY COUNTY THE LAST COUPLE OF DAYS...ALTHOUGH HAVE NOT RECEIVED
ANY GROUND TRUTH RAIN MEASUREMENTS TO VERIFY THIS. HOWEVER...WE ARE
BEGINNING TO RECEIVE REPORTS OF WATER GETTING INTO HOUSES. WITH
MORE HEAVY RAIN FORECAST...A FLOOD WATCH HAS BEEN ISSUED FOR PARTS
OF NORTHEAST AR...THE MO BOOTHEEL...INTO NORTHWEST TN THROUGH
TONIGHT.

A VERY GOOD WEST TO EAST THERMAL BOUNDARY HAS SET UP ACROSS
NORTHERN PARTS OF THE MID-SOUTH. WITH SOUTHWEST FLOW
ALOFT...THUNDERSTORMS HAVE CONTINUOUSLY TRAINED ACROSS THIS AREA SINCE
YESTERDAY EVENING. IT MAY BE LATER THIS MORNING BEFORE THIS BAND
OF RAIN DIMINISHES OR PUSHES NORTH. STRONG SOUTH WINDS ARE FEEDING
LOWER TO MID 70S DEWPOINT AIR INTO THIS AREA. PRECIPITABLE WATER
VALUES ARE OVER 2 INCHES.

MEANWHILE...THE SEVERE WEATHER THREAT ALONG WITH MORE HEAVY RAIN STILL
EXIST ACROSS THE ENTIRE MID-SOUTH INTO TONIGHT WITH THE APPROACH OF A
COLD FRONT FROM THE WEST. SURFACE LOW PRESSURE OVER OK WILL LIFT
TO THE NORTHEAST TODAY WITH AN ASSOCIATED COLD FRONT MOVING TOWARD
THE MID-SOUTH. THE FRONT WILL MOVE INTO THE MID-SOUTH THIS
AFTERNOON AND THROUGH THE AREA TONIGHT AND EARLY SUNDAY. A SQUALL
LINE IS EXPECTED TO DEVELOP AHEAD OF THE FRONT BY LATE THIS
AFTERNOON AND MOVE THROUGH THE MID-SOUTH. WITH HIGH WIND SHEAR
AND MLCAPES FORECAST TO CLIMB TO BETWEEN 3500 AND 4000 J/KG...THE
SQUALL LINE WILL PROBABLY CONTAIN SEVERE THUNDERSTORMS. IN
ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY AHEAD
OF THE SQUALL LINE / COLD FRONT DUE TO DAYTIME HEATING AND WARM
AIR ADVECTION. TORNADOES...DAMAGING WINDS...AND LARGE HAIL ARE ALL
POSSIBLE. THE SHEAR DOES BECOME MORE UNI-DIRECTIONAL DURING THE
DAY POSSIBLY REDUCING THE THREAT FROM TORNADOES BY THE TIME THE
SQUALL LINE ARRIVES. HOWEVER...EVEN WITH THE SQUALL
LINE...ISOLATED TORNADOES CAN NOT BE RULED OUT.

THE FRONT WILL MOVE SOUTHEAST OF THE MID-SOUTH SUNDAY MORNING FOLLOWED
BY DRIER AND COOLER AIR. LATEST MODELS INDICATE THE NEXT FRONT AND
CHANCE OF SHOWERS AND THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT
AND THURSDAY...ABOUT AS INDICATED IN OUR PRESENT FORECAST / GRIDS.
ATTM...DYNAMICS / MOISTURE WITH THIS FRONT APPEAR TO BE MUCH LESS
THAN TODAYS FRONT. HOWEVER...THE FRONT TOWARDS THE MIDDLE OF NEXT
WEEK IS FORECAST TO BE FOLLOWED BY UNSEASONABLY COOL AIR. THE GFS
SHOWS THE ZERO DEGREE ISOTHERM AT 850 MB NEAR THE NORTHEAST TIP OF
THE MID-SOUTH 12Z FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  88  62  75  55 /  70  80  20  10
MKL  87  62  74  51 /  70  80  30  10
JBR  85  59  72  51 /  80  60  20  10
TUP  89  70  77  54 /  50  80  50  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-GREENE-
     LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

MO...FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-CROCKETT-DYER-
     GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.

&&

JCL
Hazardous weather outlook, Sep 23, 4:32 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT SAT SEP 23 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-241000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
432 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH TODAY INTO TONIGHT. THIS INCLUDES THE THREAT FOR A FEW
TORNADOES...DAMAGING WINDS...AND LARGE HAIL.

ADDITIONAL HEAVY RAIN IS ALSO POSSIBLE ACROSS THE MID-SOUTH. A
FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL...AND PARTS OF NORTHWEST TENNESSEE.

A STRONG COLD FRONT WILL MOVE INTO THE MID-SOUTH FROM THE WEST
THIS AFTERNOON...AND MOVE THROUGH THE AREA TONIGHT AND EARLY
SUNDAY. STRONG SOUTH WINDS WILL PUSH WARM...MOIST AND UNSTABLE AIR
INTO THE MID-SOUTH AHEAD OF THE FRONT. A SQUALL LINE IS EXPECTED
TO DEVELOP AHEAD OF THE COLD FRONT AND MOVE INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND PARTS OF WEST TENNESSEE BY
LATE AFTERNOON...THEN MOVE ACROSS THE REMAINDER OF THE MID-SOUTH
TONIGHT. IN ADDITION...THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE
EXPECTED TO DEVELOP DURING THE DAY WELL AHEAD OF THE COLD FRONT
DUE TO DAYTIME HEATING. A FEW TORNADOES...DAMAGING WINDS...AND
LARGE HAIL FROM THE THUNDERSTORMS ALL POSE A THREAT TO THE
MID-SOUTH TODAY AND TONIGHT.

ALSO THUNDERSTORMS WILL CONTAIN LOCALLY HEAVY RAIN TODAY AND
TONIGHT. EXCESSIVE RAIN HAS ALREADY OCCURRED FROM PARTS OF
NORTHEAST ARKANSAS ACROSS THE MISSOURI BOOTHEEL INTO NORTHWEST
TENNESSEE. THUS A FLOOD WATCH HAS BEEN POSTED TODAY THROUGH
TONIGHT FOR AN AREA GENERALLY ALONG AND NORTH OF A LINE FROM
HARRISBURG ARKANSAS TO HUNTINGDON TENNESSEE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH NORTHEAST MISSISSIPPI EARLY SUNDAY
MORNING. A LINE OF THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL
OCCUR AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND SOUTHEAST OF A LINE FROM NEAR COFFEEVILLE
TO IUKA. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO EARLY SUNDAY MORNING.

JCL

In the hours before

Local storm report, Sep 23, 3:28 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     FLASH FLOOD      PIGGOTT                 36.38N 90.20W
09/23/2006                   CLAY               AR   EMERGENCY MNGR

            MOST OF CLAY COUNTY ARKANSAS DEALING WITH FLOODING. TOWNS
            OF PIGGOTT AND GREENWAY AND POLLARD ESPECIALLY HIT HARD.
            HWY 49 NORTH OF GREENWAY COMPLETELY SUBMERSED. WATER 6
            INCHES DEEP. COUNTY ROADS FLOODED. A NUMBER OF HOMES
            FLOODED.

&&

MRM
Local storm report, Sep 23, 3:47 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
347 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     FLASH FLOOD      PIGGOTT                 36.38N 90.20W
09/23/2006                   CLAY               AR   EMERGENCY MNGR

            MOST OF CLAY COUNTY ARKANSAS DEALING WITH FLOODING. TOWNS
            OF PIGGOTT AND GREENWAY AND POLLARD ESPECIALLY HIT HARD.
            HWY 49 NORTH OF GREENWAY COMPLETELY SUBMERSED. WATER 6
            INCHES DEEP. COUNTY ROADS FLOODED. A NUMBER OF HOMES
            FLOODED.

0310 AM     FLASH FLOOD      MAYNARD                 36.42N 90.90W
09/23/2006                   RANDOLPH           AR   LAW ENFORCEMENT

            MAJOR FLOODING OVER NORTHERN SECTIONS OF RANDOLPH COUNTY.
            WATER 1 FOOT DEEP AT INTERSECTION OF HWY 90 AND 251.
            HOMES FLOODING ALONG HWY 115 IN MAYNARD

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:19 PM CDTSevere Thunderstorm WarningMEGObion, Weakley26 min
Sep 22, 7:59 PM CDTTornado WarningMEGMadison18 min
Sep 22, 8:08 PM CDTTornado WarningMEGCarroll, Henderson19 min
Sep 23, 3:11 AM CDTFlood WatchMEGCarroll, Crockett, Dyer, Gibson, Henry, Lake and 3 more11 hr
Sep 23, 3:59 AM CDTFlash Flood WarningMEGLake, Obion4 hr
Sep 23, 7:38 AM CDTFlash Flood WarningMEGLake, Obion5 hr

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.